The following is a summary of “Drug-Related Adverse Events Necessitating Treatment Discontinuation in Pediatric Inflammatory Bowel Disease Patients” published in the December 2022 issue of Endocrinology & Metabolism by Salzmann et al.

Most people with inflammatory bowel disease (IBD) need to take long-term medication, which increases the chance of side effects and necessitates stopping treatment. For a study, researchers looked at medicine discontinuation due to adverse events (AE) in children and teenagers with IBD.

In the Swiss Inflammatory Bowel Disease Cohort Study (SIBDCS), they used data prospectively obtained from IBD patients under the age of 18 who were recruited. The data included demographic information, medical information, pharmacological treatments, and associated adverse events (AE). They looked at AE’s likelihood, nature, and risk factors that call for medication cessation.

The inclusion criteria were met by 509 pediatric IBD patients, of whom 262 (51.5%) had Crohn’s disease (CD), 206 (40.5%) had ulcerative colitis (UC), and 41 (8%) had IBD-unclassified (IBD-U). A total of 132 people (25.9%) had at least 1 medication-related adverse event that necessitated stopping the drug. The most common types of AE that required treatment cessation were immunomodulators (methotrexate 29/120 (24.2%), azathioprine 57/372 (15.3%), and tumor necrosis factor (TNF)-alpha antagonists (adalimumab 8/72 (11.1%), infliximab 22/227 (9.7%)). All pediatric IBD patients with treatment plans involving at least 3 concurrent medications experienced a substantially increased chance of developing a drug-related adverse event (odds ratio = 2.50, 95% CI (1.50-4.17)).

Pediatric and adolescent IBD patients frequently have drug-related adverse events (AE) that need cessation. Concurrent drug usage necessitated exercising caution.

Reference: journals.lww.com/jpgn/Fulltext/2022/12000/Drug_Related_Adverse_Events_Necessitating.11.aspx